Narrow Results Clear All
- Communication Improvement 3
- Culture of Safety 1
- Education and Training 4
- Error Reporting and Analysis 2
- Human Factors Engineering 7
- Legal and Policy Approaches 5
- Logistical Approaches 3
- Quality Improvement Strategies 3
- Specialization of Care 1
- Technologic Approaches 10
- Device-related Complications 2
- Identification Errors 1
- Medication Errors/Preventable Adverse Drug Events 16
- Surgical Complications 1
Search results for "Medication Safety"
ISMP Medication Safety Alert! Acute Care Edition. April 25, 2019.
Newborns assigned temporary names are at increased risk for patient misidentification and wrong-patient errors. This newsletter article reports on the role of electronic health records in newborn misidentification and the unintended consequences associated with a Joint Commission set of recommendations to reduce risk.
Graham J, Dizikes C. Chicago Tribune. June 27, 2011.
This newspaper article reports on an order entry error that resulted in a 60-fold overdose and raised concerns about the safety of electronic medication data systems.
ISMP Medication Safety Alert! Acute Care Edition. April 21, 2011;16:1-3.
This article analyzes a fatal error involving parenteral nutrition and makes recommendations to prevent such incidents.
Grant M. AARP The Magazine. September/October 2010;53:48-51,90-91.
Luby R. KETV. Omaha, NE. March 31, 2010.
This news piece focuses on a heparin overdose that resulted in the death of a toddler.
Parents sue over babies' heparin overdoses: infants were given too much heparin at Methodist Hospital.
Higgins W. Indianapolis Star. September 13, 2008;News section:A1
Families whose infants died from or were harmed by heparin overdoses are suing the drug manufacturer and the hospital.
ISMP Medication Safety Alert! Acute Care Edition. September 11, 2008;13:1-3.
This article discusses a medication error associated with a new smart pump system and describes strategies to prevent errors when well-established processes are changed.
ISMP Medication Safety Alert! Acute Care Edition. July 17, 2008;13:1-2.
Drawing on analysis from previously reported errors, this article describes possible causes of recent neonatal heparin overdoses along with potential solutions.
Vonfremd M, Ibanga I. ABC News.com. July 10, 2008.
Several infants in a neonatal unit at a Texas hospital received overdoses of heparin. Authorities are investigating whether the error contributed to the deaths of two infants.
Ornstein C. Los Angeles Times. December 5, 2007:B1.
This article discusses one couple's decision to hold a pharmaceutical company legally accountable for package and label designs they believe contributed to the heparin overdose of their twin infants.
Phend C. MedPage Today. November 26, 2007.
Within the context of a recent high-profile heparin error, this article reports on systems and protocols available to prevent medication errors. Interviews with three patient safety experts are available alongside the article via streaming audio.
Lin R-G II, Watanabe T. Los Angeles Times. November 22, 2007;A1.
This article reports on a non-fatal medication error that involved several neonates (including the newborn twins of actor Dennis Quaid) receiving a concentration of heparin 1000 times higher than intended. The discussion includes current hospital efforts to prevent medication errors and the growing interest in use of bar coding technology. A similar error captured headlines in 2006 when it caused the deaths of three infants.
Ostrov BF. San Jose Mercury News. October 26, 2007;Local section:1B.
This article reports that, despite facing state sanctions and fines for its role in three fatal medication errors since 2004, a violating hospital was slow to retrain its pharmacy technicians.
ISMP Medication Safety Alert! Acute Care Edition. September 6, 2007;12:1-4.
This article analyzes a lethal error involving TPN (total parenteral nutrition), in which dosing and compounding were based on incorrect order entry, and provides recommendations to prevent similar errors.
News 3 Las Vegas (KVBC/DT). December 7, 2006.
This news story describes an incident involving the death of a premature infant due to a zinc overdose administered through nutritional fluid.
Davies T. Washington Post. September 22, 2006.
This article reports on the deaths of three infants from heparin overdoses and describes how the hospital community has responded to the errors.